Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Grand Forks, ND

July 27, 2023Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 27, 2023, 1:15 AM CDT for Beltrami County, Minnesota. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2023, 1:15 AM CDT (06:15 UTC)
Expired
Jul 27, 2023, 1:54 AM CDT
In force
39 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 193 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 1:26 AM CDTTSTM WND DMG2 W Tenstrike, MNResort on south side of Gull Lake reported wind damage. 6 to 10 inch healthy branches down. Various outdoor furniture damaged, including awnings. Time estimated from radar.
Jul 27, 1:26 AM CDTHAIL 12 W Tenstrike, MNResort on south side of Gull Lake. Quarter size hail and wind damage. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

161 
WUUS53 KFGF 270615
SVRFGF
MNC007-270715-
/O.NEW.KFGF.SV.W.0113.230727T0615Z-230727T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
115 AM CDT Thu Jul 27 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Beltrami County in north central Minnesota...

* Until 215 AM CDT.

* At 115 AM CDT, a severe thunderstorm was located near Debs, or 17
  miles northwest of Bemidji, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated. Storm has a history of quarter to ping 
           pong ball sized hail.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Blackduck, Tenstrike, Turtle River, Hines, Nebish, Funkley and
  Puposky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4757 9501 4785 9492 4785 9442 4749 9442
TIME...MOT...LOC 0615Z 272DEG 24KT 4772 9502 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lynch
1 follow-up statement
831 
WWUS53 KFGF 270654
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
154 AM CDT Thu Jul 27 2023

MNC007-270703-
/O.CAN.KFGF.SV.W.0113.000000T0000Z-230727T0715Z/
Beltrami MN-
154 AM CDT Thu Jul 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BELTRAMI COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4757 9501 4785 9492 4785 9442 4749 9442
TIME...MOT...LOC 0653Z 272DEG 24KT 4771 9464 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:43 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 26, 11:43 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1143 PM CDT Wed Jul 26 2023

.UPDATE...
Issued at 1140 PM CDT Wed Jul 26 2023

500 mb short wave trough moving thru the RRV. Strongest piece
moving thru eastern Manitoba with a weaker piece into eastern SD
attm. Unstable airmass remains just above the surface and just
enough to generate elevated t-storms. Every so often getting a few
pulse severe storms with hail threat. Had one earlier east of
Bismarck and have some newer storms along an outflow intensfying
near Crookston. Whole area moving east with individual storm
motion 35 kts.

UPDATE Issued at 657 PM CDT Wed Jul 26 2023

A few storms formed in area south of Bismarck earlier in area
where sfc temps reached just over 100F. Most of the storms
remained elevated and not severe, exception is one left moving one
which got supercell characteristics with strong tilt and some
rotation. SPC meso page does have a little area where left moving
supercells were favored in this zone. Otherwise MLCAPE is
considerbly less as it moves north of Jamestown. So uncertain how
long it will maintain supercell characteristics with hail and 60
mph wind threat. Otherwise other activity along the SD border is
quite weak but should move into SE ND along the border into our
cwa 02z or so. Not anticipating much intensification.

&&

.SHORT TERM...(This afternoon through Thursday)
Issued at 311 PM CDT Wed Jul 26 2023

-Heat index values near 100F are occuring ahead of an approaching
front. These are brief/localized in nature so an advisory is not
being considered at this time.

-Isolated severe thunderstorms are possible this evening, possibly
into the early overnight period. Early in the event supercells may
support large hail around golf ball size or larger, along with
strong winds 60 mph. The tendency though will be for less organized
clusters and more common severe impacts in the 1"/60 mph range.

A surface trough axis (possible dry line) is moving towards our
forecast area this afternoon with a 10F spread in Td values on
either side of this boundary. Convergence is relative weak, so to
break the strong cap in place it will likely take help from the mid
level waves approaching the region. One wave of interest is in
western SD where a shallow CU field is starting to develop upstream.
As this wave moves east towards the SD border additional height PVA
occurs as a stronger wave/jet streak moves into southern Manitoba
(this evening-overnight). The main cold front arrive later tonight
into Thursday morning. Between these features it is possible we have
just enough support to break the CAP before sunset. Any activity
then becomes elevated as the main wave tracks east after sunset and
forcing increases with the main frontal passage. This scenarios is
most favored toward the southern PV area on WV as shown by RAP to
track towards SE ND. HRRR/WRF had been consistent in showing a
cluster forming towards our south and tracking east, but once the
CAP breaks I would rule out additional clusters forming due to
outflow/cold pool interactions.

Very unstable air mass (MLCAPE 3000+ J/KG) is in place along the
moist Td axis in the RRV. Combined with effective values 35kt, we
may initially see supercells, but with weaker low level shear and
higher bases where development occurs this would mainly result in
larger hail (1.75"+) and 60mph+ wind potential (particularly with
higher DCAPE in our south). As thunderstorms cluster up or
eventually become elevated, the threats should transition to 1"
hail/60 mph winds for the remainder of the event.

.LONG TERM...(Friday through Wednesday)
Issued at 311 PM CDT Wed Jul 26 2023

-There should be a trend towards seasonal temperatures Friday
through much of next week.

-Progressive waves keep shower and thunderstorm chances in the
forecast through the middle of next week, however there is higher
variability in coverage/impacts due to the nature of these waves.
There is a lower probability (less than 5%) for severe potential
Monday and Tuesday.

There is strong consensus and clustering regarding the evolution of
the larger scale pattern through the long range periods, with the
southern CONUS ridge "flattening" and quasi-zonal flow developing
across the Northern Plains/Upper Midwest. This pattern keeps higher
heights and stronger southerly flow south and tends to favor
seasonal temperatures (within 5F of averages). This pattern also
supports progressive shortwave passages that are much more variable
in nature between ensemble members/systems. This keeps near daily
potential for showers/storms, but lowers confidence on details. GEFS
based machine learning does show a 5% severe potential Monday and
Tuesday next week, however NBM CWASP which reflects a combination of
ensemble systems does not highly any specific period for severe
potential which makes sense considering the larger spread between
details in these fast moving waves.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1140 PM CDT Wed Jul 26 2023

Outside of individual t-storms, VFR thru the pd with area of mid
and high clouds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...DJR
AVIATION...Riddle
Hazardous weather outlook, Jul 26, 8:22 AM CDT, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
822 AM CDT Wed Jul 26 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271330-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
822 AM CDT Wed Jul 26 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across much the region
this afternoon and evening. The main hazards associated with the
strongest storms will be large hail up to half dollar and
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are possible across portions of the
region on Thursday, primarily along and south of I 94. The main
hazards will be hail up to 1 inch and wind gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 26, 11:50 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1150 PM CDT Wed Jul 26 2023

MNZ006-008-009-013-014-016-270530-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
North Clearwater MN-Lake Of The Woods MN-
1150 PM CDT Wed Jul 26 2023

...Strong thunderstorms will impact portions of southeastern
Marshall, northeastern Red Lake, northwestern Beltrami, eastern
Pennington, southeastern Lake of the Woods and northwestern
Clearwater Counties through 1230 AM CDT...

At 1150 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gates Corner to near High Landing.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plummer, Grygla, Goodridge, Thorhult, Carmel, Malcolm and High
Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4856 9458 4801 9501 4790 9610 4844 9555
TIME...MOT...LOC 0450Z 263DEG 36KT 4840 9535 4800 9589

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Local storm report, Jul 27, 12:27 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1227 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     Hail             2.5 SSW Mentor          47.66N 96.17W
07/27/2023  M1.00 inch       Polk               MN   Cocorahs

            Report of 1 inch hail, duration about 5
            minutes. Time estimated using radar.

&&
Local storm report, Jul 27, 12:54 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1254 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     Hail             Gully                   47.77N 95.62W
07/27/2023  M1.50 inch       Polk               MN   Public

            Ping pong ball sized hail reported in Gully,
            MN. Relayed via social media. Time estimated
            via radar.

&&
Local storm report, Jul 27, 12:59 AM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1259 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     Hail             Gully                   47.77N 95.62W
07/27/2023  M1.50 inch       Polk               MN   Public

            Corrects previous hail report from Gully.
            Ping pong ball sized hail reported in Gully,
            MN. Relayed via social media. Time estimated
            via radar.

&&
Special weather statement, Jul 27, 1:06 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
106 AM CDT Thu Jul 27 2023

NDZ038-039-049-270645-
Ransom ND-Barnes ND-Cass ND-
106 AM CDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of northeastern Ransom,
southwestern Cass and southeastern Barnes Counties through 145 AM
CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lucca, or 18 miles southeast of Valley City, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enderlin, Sheldon, Fingal, Chaffee, Nome, Embden and Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4663 9788 4681 9787 4684 9732 4657 9741
TIME...MOT...LOC 0606Z 272DEG 24KT 4672 9777

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Local storm report, Jul 27, 1:10 AM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
110 AM CDT Thu Jul 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     Hail             Erskine                 47.66N 96.01W
07/27/2023  M1.50 inch       Polk               MN   Broadcast Media

            Media relayed a report of 1.5 inch hail in
            Erskine, MN. Time estimated via radar.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:21 PM CDTSpecial Weather StatementFGF39 min
Jul 26, 11:41 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake64 min
Jul 26, 11:50 PM CDTSpecial Weather StatementFGFBeltrami40 min
Jul 26, 11:58 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Pennington, Red Lake30 min
Jul 26, 11:59 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods46 min
Jul 27, 12:39 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Polk66 min
Jul 27, 1:54 AM CDTSpecial Weather StatementFGFBeltrami51 min
Jul 27, 2:09 AM CDTSpecial Weather StatementFGFClay51 min
Jul 27, 2:37 AM CDTSpecial Weather StatementFGFClay23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.